Wise Words – Sexual Dysfunction Due To Medications

Submitted by Dr Becky Wise

When starting a new medication, it is always advisable to notice any physiological changes occurring in your body for the first month or so and discuss these changes with your physician. If the benefit if the medicine is more than the disruption to your body, he may not change it. But, if it interferes with your quality of life, he may try to use something different. Sexual function is a strong measure of your quality of life, so a disruption may warrant a medication change, so don’t be afraid to talk to your physician or pharmacist about it.

 width=
Side-effects from meds can disrupt our quality of life.

Some of the medications known to lead to sexual changes include statins for cholesterol, mediations for high blood pressure, some antidepressants, benzodiazepines like Ativan or Valium, some medications for heartburn or GERD, antipsychotics, and anti-seizure medications.

Cholesterol medicines may cause a disruption in your sex life in a few ways. First, known side effects are muscle and joint pain, and fatigue. In addition, the way these medicines work may interfere with your body’s natural ability to make testosterone or estrogen. These effects may not be noticeable right after starting medicines like Lipitor (atorvastatin), Crestor (rosuvastatin), Pravachol (pravastatin), Zocor (simvastatin), or other cholesterol lowering agents, so, if it hurts, you are too tired, or simply have no interest in being intimate, speak to your physician about it, even if you’ve been on the medicine for a while.

Blood pressure medicines work to lower the force of blood through your vessels. This, therefore, will decrease blood flow to the sexual organs and therefore interfere with your ability to be intimate. In addition, some blood pressure medicines, like metoprolol or atenolol, can reduce nerve impulses of arousal both in your body and in your brain – leading to depression or lack of interest. However, all these effects with blood pressure medicines will be noticeable fairly quickly, so if you’ve been on one of these medicines for a while, it is not likely to be the culprit of any kind of sexual dysfunction. If you do notice a change after starting a blood-pressure medicine, never just stop taking it. This can lead to very dangerous effects on your heart and circulatory system. But, as a positive note, there are many options anti-hypertensive medications, so if you find that your medicine is giving you unwanted side-effects, your physician can work with you to find a better choice.

A common side effect of antidepressant medications is sexual dysfunction including impotence, ejaculation failure, and decreased libido. This happens because these medications work by changing the ratio of hormones in your brain. Trying to fix one issue can lead to a cascade event of other issues. These side effects may take a while to develop, and may last a long time after stopping the medication, so talk to your physician or pharmacist about all the effects before starting an antidepressant, but also about what happens when you stop. Never stop one of these medications abruptly, however. Work with your health care team to wean off slowly to avoid any rapid brain-chemistry changes.

Benzodiazepines are medications for insomnia, anxiety, muscle spasms, and some seizures. They work by relaxing the body, so they will also relax the muscles needed for sexual intercourse. They may also prevent the body from making sex hormones needed for libido, so desire may wane as well. If you use these types of medicines, use them only when needed, not every day. If you need them on a daily basis, talk to your doctor about changing to something that has a lower risk of sexual side effects. Additionally, for insomnia, people over the age of 65-70 years old should not use diphenhydramine or any product that says “PM” because they increase the risk of dementia.

Zantac (ranitidine), Pepcid (famotidine), Tagamet (cimetidine), and Axid (nizatidine) are all medications for heartburn, ulcers, or GERD, but they all reduce libido and sperm count, and cause erectile dysfunction. In addition, they can cause breast-enlargement in men. If you are experiencing one of these side effects, you could try a different medication like Prilosec (omeprazole), Nexium (esomeprazole), or Prevacid (lansoprazole), along with improved dietary habits and other non-pharmacological methods to improve your symptoms.

Antipsychotic medications generally block a brain chemical called dopamine, known as our “pleasure” hormone. Blocking this reduces agitation and emotional responses that cause most psychosis, but it also blocks sexual pleasure. If you need one of these medications for depression/agitation, Bipolar Disorder, Alzheimer’s, etc. you should have a conversation with your physician. One more note about these types of medications: they are not recommended in folks for age-related dementia because of an increased life-threatening risks.

Antiseizure medicines like Dilantin (phenytoin) and Tegretol (carbamazepine) are used for epilepsy but also for migraines and neuropathic pain, but they cause decreased libido and impair the ability to have orgasms. Additionally they can cause impotence in men and lack of lubrication in women. Other choices of antiseizure medicine that have lower risks for these effects include Neurontin (gabapentin) and TopaMAX (topiramate), so talk to your doctor about a possible change.

Sexual problems are commonly caused by medications, but many patients don’t want to admit to having trouble, or are afraid to talk to their health care providers. But, if you think a medicine could be responsible for a reduction in your quality of life, you should address it with your health care team so the best decision can be made for your health. You know your body better than anyone, so don’t be afraid to say when things are working like they used to. And don’t be embarrassed – it’s more common than you think!

Be Well, Be Wise,
Dr.Becky

For more information about medication-related sexual dysfunction, please refer to:
http://www.womenshealth.gov/aging/sexual-health/
http://www.nlm.nih.gov/medlineplus/sexualhealth.html
http://www.surgeongeneral.gov/priorities/prevention/strategy/reproductive-and-sexual-health.html ******************************************************************************************************

Dr. Rebecca Wise

Wise Words…. is a general medical information column from Dr Rebecca Wise. Dr. Wise has a master’s degree in education as well as her doctorate in pharmacy. She is an assistant professor and ambulatory care specialist at a Medication Therapy Management (MTM) clinic in Erie, PA.

Soon to be released is Dr Becky’s new website which will address women’s issues, watch for it: www.WiseWordsforWomen.com
******************************************************************************************************

You must be logged in to post a comment Login